Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 27, 2002, 1:30 AM CDT for Vernon County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2002, 1:30 AM CDT (06:30 UTC)
- Expired
- Apr 27, 2002, 2:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 106 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 2:00 AM CDT | Hail 0.75 | Walker, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
030 WUUS53 KSGF 270630 SVRSGF MOC217-270715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 127 AM CDT SAT APR 27 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 215 AM CDT * AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED NEAR FORT SCOTT...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEVADA BY 145 AM CDT. WALKER BY 155 AM CDT. THE TOWNS OF DEERFIELD AND MOUNDVILLE AND ARE ALSO DIRECTLY IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. REMAIN INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3797 9462 3768 9463 3765 9408 3803 9405 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:20 PM CDT, 10 hours 10 minutes earlier.
Area forecast discussion, Apr 26, 3:20 PM CDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 320 PM CDT FRI APR 26 2002 MAIN FORECAST CONCERNS FOR TODAY ARE RAIN CHANCES TONIGHT AND SEVERE THREAT ON SATURDAY. LARGE AREA OF OVERRUNNING LIGHT RAIN AND DENSE CLOUD COVER AFFECTED THE AREA TODAY. TEMPERATURES SHOULDNT DROP OFF TOO MUCH UNDER LOW CLOUDS TONIGHT. MADE NO LARGE CHANGES TO FORECAST OVERALL. USED ETA/MESO ETA AS PRIMARY FORECAST GUIDE THROUGH EARLY PERIODS. STRONG WAA/MOISTURE ADVECTION WILL OCCUR OVER THE CENTRAL AND SOUTHERN PLAINS TONIGHT IN ADVANCE OF DEEPENING SURFACE SYSTEM OVER THE CENTRAL HIGH PLAINS. WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA AFTER MIDNIGHT. PRECIPITATION EXPECTED TO MOVE INTO WESTERN COUNTIES LATE THIS EVENING THEN SPREAD QUICKLY EAST WITH STRONG 85H JET PUMPING MOISTURE INTO ENTIRE FORECAST REGION BY 12Z. FOR SATURDAY...CLOUDS MAY HAMPER DESTABILIZATION FOR STRONG UPDRAFTS...BUT OTHER THERMODYNAMIC AND SHEAR VALUES LOOK RIPE FOR SEVERE WEATHER. STRONG LOW LEVEL WINDS SHOULD CONTINUE TO BOOST DEWPOINTS UP INTO THE 60S ON SATURDAY. 28/00Z PROGGED SGF SOUNDING YIELDS 0-3KM STORM RELATIVE HELICITY YIELDS VALUES OF 450 M2/S2 WITH CAPES OF 2500 J/KG AS DRYLINE MOVES INTO WESTERN COUNTIES (BASED ON A SFC TEMPERATURE IN THE MID TO UPPER 70S). WE WILL NEED THE SFC HEATING TOMORROW TO REACH THESE TEMPERATURES AND SEVERE WEATHER CHANCES WILL HINGE ON THE ATMOSPHERES ABILITY TO RECOVER/RELOAD SATURDAY AFTERNOON. WILL MENTION A CHANCE OF SEVERE STORMS IN THE PUBLIC ZONES. QUIET WEATHER ON TAP FOR LATE IN THE WEEKEND AND THE FIRST PART OF THE UPCOMING WORK WEEK WITH HIGH BUILDING IN. ECMWF THE PRIMARY TOOL FOR THE EXTENDED. STRONG SYSTEM TO MOVE INTO THE PLAINS TUESDAY WITH FRONT SLOWLY MOVING SOUTH THROUGH THE FORECAST AREA WEDNESDAY. WILL LEAVE RAIN CHANCES IN FOR TUESDAY AND WEDNESDAY AND KEEP THURSDAY AND FRIDAY DRY WITH SFC HIGH BUILDING INTO THE REGION. OVERALL...QUICK ZONAL FLOW PATTERN WILL MAKE PRECIPITATION CHANCES DIFFICULT TO TIME. PRELIMINARY ISC GRIDS HAVE BEEN SENT. .MO...NONE. .KS...NONE. DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 6:33 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.